Son's Meds Working, but Side Effects are Bad - Please Help
DS, who is in 7th grade, started ADHD meds in August. He started with Metadate CD, 30 mg, but they caused significant Tics. He was switched to Concerta, 27 mg, and it seemed to work great for the last 7 weeks, but now he is starting to have muscle spasms in his arms. Today he is complaining of chest pains. Obviously I'm not going to give him anymore Concerta and we will be meeting with the doctor, but I'm seeking some input.
The side effects are obviously serious, but the medications have otherwise exceeded our expectations. He is doing SO much better in school, both academically and behaviorally, and he has many more friends this year. He is calm, focused, excited to learn, etc. His teachers report that he is a "different kid", and they don't even know that he is on meds. With a high IQ, he has always been smart enough to earn straight A's but his ADHD prevented him from doing so. He is reaching his potential this year, finally.
I'm positively heartbroken that the medication is causing these side effects when everything else is going so well. He is even eating and sleeping great. Anyone else ever have this problem? Could non-stimulant meds work just as well?
Re: Son's Meds Working, but Side Effects are Bad - Please Help
Dosing is extremely important to stimulant treatment, and we all tolerate stimulants differently. When starting a stimulant med, it's imperative to start at the absolutely lowest possible dose and titrate upwards until the ideal balance of efficacy versus side effects is reached. Doctors seem to have forgotten this in the last four years, as when I started on stimulants it was the norm, while now it seems everyone starts at some crazy high dose and wonders about the terrible side effects.
Your son's side effects are severe, to the point of being life threatening. Do not continue stimulant medication, especially at this dosage.
Talk to your son's doctor about proper titration. He needs to start at the lowest possible dose, or perhaps even half of the lowest dose (most pills can be cut in half). He needs to stay on that dose for at least a week, ideally longer, to evaluate how he's reacting both positively and negatively. If positive effects are insufficient, he may then step up to the next dosage level, again taking time to evaluate effects. If sufficient results are felt, he can stay at that dosage; if side effects become too severe prior to ideal efficacy, he needs to find another med. There are a variety of medications that treat ADHD, from amphetamine to methylphenidate to bupropion to several others that are providing positive effects off label. Stimulants are not appropriate for everyone.
As an example, Jane, who posts on this board, cannot tolerate doses of Adderall above 5mg. I on the other hand, shouldn't even bother with 5mg, and require far, far more to experience efficacy. Jane's tolerance is far lower than my own, but we can both use Adderall safely because we both titrated properly to learn what dosage was appropriate for us.
Sadly, it seems we can't trust our doctors to properly lead us through this process anymore, we have to do it ourselves. I hope you find the ideal medication and dosage for your son. Be prepared, though, as it can take considerable time to find what's right.